Alert archive / Virginia / Wind Chill Advisories in 2016

Wind Chill Advisory 4, NWS Baltimore/Washington

February 12, 201633 counties in Virginia; 14 counties in Maryland; 8 counties in West Virginia

NWS Baltimore/Washington issued this wind chill advisory at Feb 12, 2016, 1:12 PM EST for 33 counties in Virginia; 14 counties in Maryland; 8 counties in West Virginia. It took effect at Feb 13, 2016, 12:00 AM EST. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2016, 1:12 PM EST (18:12 UTC)
In effect from
Feb 13, 2016, 12:00 AM EST
Expired
Feb 14, 2016, 8:27 AM EST
In force
32 hr
Issued by
NWS Baltimore/Washington
All 55 counties

Allegany County, MD, Anne Arundel County, MD, Baltimore County, MD, Calvert County, MD, Carroll County, MD, Charles County, MD, City of Baltimore, MD, Frederick County, MD, Harford County, MD, Howard County, MD, Montgomery County, MD, Prince George's County, MD, Saint Mary's County, MD, Washington County, MD, Albemarle County, VA, Amherst County, VA, Arlington County, VA, Augusta County, VA, City of Alexandria, VA, City of Charlottesville, VA, City of Fairfax, VA, City of Falls Church, VA, City of Fredericksburg, VA, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, City of Winchester, VA, Clarke County, VA, Culpeper County, VA, Fairfax County, VA, Fauquier County, VA, Frederick County, VA, Greene County, VA, Highland County, VA, King George County, VA, Loudoun County, VA, Madison County, VA, Nelson County, VA, Orange County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Shenandoah County, VA, Spotsylvania County, VA, Stafford County, VA, Warren County, VA, Berkeley County, WV, Grant County, WV, Hampshire County, WV, Hardy County, WV, Jefferson County, WV, Mineral County, WV, Morgan County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 47 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this wind chill advisory went out at Feb 12, 10:11 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 12, 10:11 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1011 AM EST FRI FEB 12 2016

.SYNOPSIS...
HIGH PRESSURE BUILDS IN ACROSS THE REGION TODAY. A STRONG COLD
FRONT WILL CROSS THE REGION TONIGHT WITH ARCTIC HIGH PRESSURE
BUILDING IN ITS WAKE FOR THE WEEKEND. LOW PRESSURE WILL IMPACT THE
AREA MONDAY AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A POTENT COLD FRONT WILL MOVE THROUGH THE MIDWEST INTO THE OHIO
VALLEY TODAY. HIGH AND MID-LEVEL CLOUDS WILL CONTINUE TO THICKEN
OVERHEAD AHEAD OF THE SHORTWAVE ENERGY ASSOCIATED WITH THE COLD
FRONT.

THE SHORTWAVE ENERGY WILL MOVE INTO THE AREA LATE THIS AFTERNOON
FROM THE WEST. THIS ENERGY WILL COMBINE WITH FORCING ALONG AND
AHEAD OF THE COLD FRONT FOR SNOW SHOWERS TO BREAK OUT ACROSS THE
WESTERN PORTION OF THE CWA. MAX TEMPS WILL BE WELL BELOW
CLIMO...RANGING FROM THE TEENS AND 20S IN THE MOUNTAINS TO THE
LOWER 30S IN WASHINGTON AND BALTIMORE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
CFP TNGT...BRINGING A HOST OF POTL HAZARDS. ISSUES ARE WINDS...
SNOW... AND WIND CHILL.

SNOW...PARAMETERS LOOKING FAVORABLE FOR A BRIEF PERIOD OF SNOW
COINCIDENT W/ THE FNT TNGT.  SCALE OF THREAT LKLY FINER THAN
GDNC...SO AM ABV MOS. ACCUMS WUD BE UNDER AN INCH...AND WUD BE ONT
HE ERN SHORE BEFORE MIDNGT.

IN THE MTNS...THE TRAJ FVRBL FOR UPSLP TNGT-SAT...AND THE DRY AMS
WUD LEAD TO A HIGH SNOW RATIO. THIS WL ACCUM SVRL INCHES. HWVR...AM
JUST UNDER ADVY CRITERIA...WHICH IS SOMEWHAT FITTING SINCE SNOW
GROWTH ZONE LOW...AND NOT INTERSECTING THE BEST LIFT.

WINDS...ATMOS WL BE WELL MIXED IN STRONG CAA POST-FRONT. MDL SNDGS
SUGGEST 30-SOMETHING KT GUSTS. WUDNT RULE OUT A FEW 40 KTS.
CONFIDENCE NOT QUITE THERE FOR WIND ADVYS. ADMITTEDLY ITS CLOSE FOR
THE MTNS.

TEMPS...CONTINING TEMP FCSTS ON THE LOW END OF GDNC...BOTH MIN-T
TNGT AND MAXT SAT.

WIND CHILLS...COMBINE THE PREV TWO BULLETS...AND WIND CHILLS WL
DEFINITELY BE A FACTOR. BEST CHC AT ADVY IN THE MTNS. IT FALLS ABT 5-
10 DEGF SHORT ELSW. PROJECTING ONWARD THOUGH...THE MTNS ALMOST
THREATEN WIND CHILL WARNING CRITERIA...SPCLY SAT NGT INTO SUN.
ELSW...FCST VALUES FLIRT W/ ADVY CRITERIA SAT NGT-SUN. MINDFUL THAT
WE/RE SVRL CYCLES OUT...AND NOTHING SEEMS SLAM-DUNK OTHER THAN WIND
CHILL ADVYS IN THE MTNS...WUD RATHER NOT MAKE FIRM WRNG/ADVY
DECISION YET. COGNIZANT OF THE THREAT THO...WL BE ISSUING WIND CHILL
WATCHES FOR THE MTNS...WHERE VALUES ARE THE LOWEST. OTHER COUNTIES
WL BE CARRIED IN THE HWO. HOPEFULLY...LATER SHIFTS WL BE ABLE TO
MAKE BETTER-INFORMED DECISIONS.

BY SUN...THE RDG WL BE OVERHEAD...AND THE ONLY HAZARD LEFT WL BE
COLD TEMPS.  MAY HV PCPN RETURNING LT SUN NGT AHD OF NXT SYSTEM. HV
CHCS TO COVER. MORE IN LONG TERM DSCN.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
ARCTIC HIGH PRESSURE WILL BE
RETREATING QUICKLY ON MON WITH MOISTURE ADVANCING QUICKLY NORTHWARD
AHEAD OF A SRN STREAM SYSTEM FOR A POTENTIAL BIG MESS MON-TUE WITH
HEAVY PRECIP AMOUNTS. POTENTIAL FOR 6+ INCHES OF SNOW APPEARS TO BE
MAINLY CONFINED TO THE POTOMAC HIGHLANDS WITH SIGNIFICANT ICING FROM
THERE TO THE ROUTE 15 CORRIDOR AND LIGHT WINTRY PRECIP TO MOSTLY
RAIN EAST OF THERE. THERE IS GENERAL CONSENSUS BETWEEN MODELS TO
BRING SFC TEMPS ABV FREEZING EVERYWHERE BY 18Z TUE WITH 50S POSSIBLE
OVER EASTERN AREAS AS H85 TEMPS CLIMB ABV 5C AS STRONG SRLY WINDS
DEVELOP. IN ADDITION TO WINTRY PRECIP CONCERNS...LATEST 00Z ECMWF
INDICATES HEAVY PRECIP AMOUNTS UP TO 3.5 INCHES WATER EQUIVALENT
WHICH COULD LEAD TO FLOODING ISSUES. WARMER TEMPS...RUNOFF AND
SNOWMELT COULD LEAD TO ICE JAM FLOODING PROBLEMS ESPECIALLY AFTER
THIS WEEKEND'S FRIGID AIR MASS.

BY MID WEEK...SRN STREAM SYSTEM MERGES/PHASES WITH A NRN STREAM
DISTURBANCE OVER THE NORTHEAST WITH SYSTEM INTENSIFYING RAPIDLY
LEADING TO STRONG NW FLOW AND DRYING CONDITIONS.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS WITH MID-LEVEL CLOUDS TODAY. CDFNT COMING THIS
EVNG...PERHAPS ACCOMPANIED BY A FEW SHSN. AREAL CVRG/CONFIDENCE IN
A PT FCST THE CONCERN. THUS...THESE DO NOT APPEAR IN TAFS ATTM.
WUD HV BREIF IFR IF AIRFIELD AFFECTED.

WINDS BECOME NW AND PICK UP POST-FRONT...WITH SOME GUSTS IN THE MID
30S AFTR MIDNGT TNGT THRU SAT AFTN.

HIPRES BLDS SAT NGT-SUN. WINDS GRDLY DIMINISHING. NO OTHER
RESTRICTIONS ANTICIPATED.

SIG WINTER STORM TO IMPACT THE REGION MON-TUE WITH HEAVY WINTRY
PRECIP MON-MON NIGHT ALONG AND WEST OF THE BLUE RIDGE ESPECIALLY AT
KCHO...KIAD AND KMRB BEFORE IT TURNS TO ALL RAIN TUE AFTERNOON. IFR
CONDITIONS LIKELY MON-TUE.

&&

.MARINE...
NO MARINE HEADLINES ANTICIPATED THROUGH THIS AFTERNOON. CDFNT
COMING TNGT...PRODUCING NW WINDS W/ 30-40KT GUSTS. THREAT WUD LKLY
BEGIN ARND/JUST AFTR MIDNGT. FOR SIMPLICITY...HV RAISED GLW
TNGT...AND CARRIED IT THRU SAT NGT. SCA LKLY ON SUN... WHICH CAN
BE ADDRESSED LATER.

SMALL CRAFT CONDITIONS LIKELY MUCH OF NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND CHILL WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     MDZ501-502.
VA...WIND CHILL WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     VAZ503-504.
WV...WIND CHILL WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     WVZ501>506.
MARINE...FREEZING SPRAY ADVISORY FROM 3 AM SATURDAY TO 6 AM EST SUNDAY
     FOR ANZ530>543.
     GALE WARNING FROM 6 PM THIS EVENING TO 6 AM EST SUNDAY FOR
     ANZ530>543.

&&

SYNOPSIS...HTS
NEAR TERM...BJL/HTS
SHORT TERM...HTS
LONG TERM...LFR
AVIATION...BJL/LFR/HTS
MARINE...BJL/LFR/HTS
Hazardous weather outlook, Feb 12, 11:42 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1142 AM EST FRI FEB 12 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1142 AM EST FRI FEB 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE WASHINGTON AND
BALTIMORE METROPOLITAN AREAS THIS EVENING. A BURST OF SNOW SHOWERS
ARE LIKELY THIS EVENING WITH THE PASSAGE OF AN ARCTIC FRONT.

A GALE WARNING AND FREEZING SPRAY ADVISORY IS IN EFFECT FOR THE
WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE GALE WARNING AND FREEZING SPRAY ADVISORY CONTINUES THROUGH
SATURDAY NIGHT.

WIND CHILL VALUES BELOW MINUS FIVE DEGREES ARE LIKELY SATURDAY
NIGHT INTO SUNDAY MORNING. WIND CHILL ADVISORIES LIKELY.

THERE IS AN ENHANCED THREAT OF A WINTER STORM LATE SUNDAY NIGHT
THROUGH MONDAY NIGHT. PRIMARY THREAT IS DISRUPTION TO TRAVEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1142 AM EST FRI FEB 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT FOR
LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT.

A BURST OF SNOW SHOWERS ARE LIKELY LATE THIS AFTERNOON AND EVENING
WITH THE PASSAGE OF AN ARCTIC FRONT. A WINTER WEATHER ADVISORY IS
IN EFFECT FOR PORTIONS OF CENTRAL MARYLAND AND NORTHERN VIRGINIA
THIS EVENING.

WINDS MAY GUST TO 50 MPH LATE TONIGHT...ESPECIALLY ACROSS THE
HIGHER ELEVATIONS.

WIND CHILL VALUES BELOW MINUS FIFTEEN ARE LIKELY AT HIGHER
ELEVATIONS TONIGHT. VALUES TO MINUS 25 WILL BE POSSIBLE. A WIND
CHILL WATCH HAS BEEN POSTED FOR THE APPALACHIANS. A WIND CHILL
ADVISORY MAY BE REQUIRED FOR THE BLUE RIDGE AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY CONTINUES THROUGH SATURDAY FOR
LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT.

WIND CHILL VALUES BELOW ZERO ARE LIKELY SATURDAY THROUGH SUNDAY.
THE LOWEST VALUES ARE EXPECTED SATURDAY NIGHT...WHEN VALUES MAY
REACH MINUS 5 TO 10 BELOW...AND COULD BE AS LOW AS 25 BELOW IN THE
APPALACHIANS. A WIND CHILL WATCH HAS BEEN ISSUED THROUGH SUNDAY
MORNING FOR THE APPALACHIANS. WIND CHILL WARNINGS MAY EVENTUALLY
BE REQUIRED. ELSEWHERE WIND CHILL ADVISORIES WILL BE LIKELY
SATURDAY NIGHT INTO SUNDAY MORNING.

WINDS MAY GUST TO 50 MPH SATURDAY...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS.

MONDAY AND MONDAY NIGHT...THERE IS A MODERATE THREAT OF A WINTER
STORM WEST OF THE BLUE RIDGE AND AN ENHANCED THREAT OF A WINTER
STORM EAST OF THE BLUE RIDGE. POTENTIAL IMPACTS INCLUDE
SIGNIFICANT TRAVEL DELAYS AND CLOSURES. PLAN AHEAD TO MINIMIZE
IMPACT ON YOU AND YOUR FAMILY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 3:41 AM ESTWind Chill WatchLWXHighland10 hr
Feb 12, 3:46 AM ESTGale WarningLWX44 hr
Feb 12, 9:16 AM ESTHeavy Freezing Spray AdvisoryLWX50 hr
Feb 12, 11:37 AM ESTWinter Weather AdvisoryLWXArlington, Fairfax, Fauquier, Highland, Loudoun, Spotsylvania and 5 more27 hr
Feb 12, 1:12 PM ESTWind Chill WarningLWXHighland39 hr
Feb 12, 1:13 PM ESTWind AdvisoryLWXArlington, Clarke, Fairfax, Frederick, Loudoun, City of Alexandria and 3 more23 hr

Nearby

Wind Chill Advisories in Virginia, 2016Wind Chill Advisories in Maryland, 2016Wind Chill Advisories in West Virginia, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.